You may not recognize the term “tetracycline teeth,” but you might be familiar with what it looks like. Tetracycline teeth refer to teeth that are a distinctive gray or brown color (as opposed to the off-white that they should be) due to the antibiotic tetracycline.
This staining from tetracycline is becoming less common due to advances in modern medicine, but this discoloration can certainly shake your self-confidence.
There are techniques that can be used to whiten tetracycline teeth, but sometimes, the condition of the teeth may be beyond whitening, and in that case, restorative procedures can help.
In this post, we’ll introduce you to the causes of why teeth become discolored and what you can do to whiten them if you have the condition. We’ll offer answers to questions like:
- What are tetracycline teeth?
- What is the cause behind them?
- Does tetracycline cause tooth decay?
- How do you remove tetracycline stains from teeth?
Let’s start by introducing you to the concept.
Table of contents
What is tetracycline?
Tetracycline is a strong antibiotic used to treat potentially life-threatening bacterial infections. The most common diseases this medicine treats include UTIs (urinary tract infections), respiratory tract infections, acne, gonorrhea, and rosacea.
The tetracycline group of medications was discovered in 1945 and first administered in 1948. It was considered to be one of the most effective ways to treat bacterial infections, and before the 1980s, this antibiotic was often prescribed to patients suffering from such diseases. This included pregnant women and young children. At that time, medicinal science hadn’t fully decoded the side-effects of this drug, which included permanent staining or discoloration of teeth in children whose teeth were not fully developed.
Over time, as teeth staining was discovered in individuals taking this medicine, studies were conducted to conclude that tetracycline was causing the permanent staining of teeth. Later on, it was also found that the drug could cross placental barriers, meaning that if given to a pregnant woman, the effects of the drug were likely to cross over to the unborn child.
Since the discovery of this fact, several awareness programs were conducted across the world to reduce the use of tetracycline. Consequently, we have seen a significant decline in the occurrence of tetracycline staining in the present day. But even today, there are still adults with tetracycline teeth staining. However, there is hope that it can be corrected.
Categories of tetracycline-stained teeth
To this day, four categories of tetracycline staining have been observed:
- Mild: This category materializes as minimal and uniformly distributed light yellow, light brown, or light grey stains restricted to the incisal part of the crown.
- Moderate: This is a slightly deeper staining that varies in location and quantity. Discoloration can range from deep yellow to grey or brown, but usually, there’s no banding.
- Severe: This is a more severe form of staining with dark brown, dark grey, or even blue and purple stains appearing on teeth, complete with banding.
- Intractable: This is the highest form of tetracycline staining observed to date, which includes intense pigmentation of the teeth, including very dark stains and extremely pronounced bands.
While people may choose to live with mild or even moderate staining, living with severe and intractable cases of tetracycline teeth staining may be very challenging for self-esteem.
Factors that contribute to tetracycline tooth discoloration
Staining of the teeth due to tetracycline depends to a large extent on the following factors:
- The tetracycline dose
- The length of treatment
- The stage of calcification of the teeth
Though the staining can vary from yellow/gray to brown, most commonly, gray-colored teeth are found in people who took this medicine. The discoloration can affect an entire tooth, or the stains can appear in the form of horizontal bands (like stripes) that range from light to dark.
Tetracycline staining differs from minocycline staining. Minocycline is a variant of the antibiotic and thus is also prescribed as a treatment for bacterial infections. Though it also causes teeth staining and discoloration to some extent, the effects of both drugs differ in that tetracycline affected teeth give off a fluorescent yellow color under UV light.
Additionally, permanent teeth display a more diffused and less intense discoloration as compared to primary teeth.
Teeth staining affects children, and that's because it is directly related to the process of calcification of teeth. Calcification of teeth starts even before we are born, during pregnancy’s second trimester. So if children whose teeth are still calcifying are exposed to tetracycline, the medicine attaches to the outside of the tooth, causing permanent staining. Also, the exact location where tooth discoloration occurs directly correlates to the stage of tooth development at the time of the exposure.
Does tetracycline stain teeth in adults?
Tetracycline causes permanent discoloration in children’s teeth because of the formation of insoluble calcium-tetracycline orthophosphate complexes in the dental enamel. These complexes darken on exposure to light, which leads to the grey or brown colored teeth. The discoloration can also occur in adults but is less prominent because of the lack of free calcium in the dental enamel. Minocycline has also been reported to cause teeth discoloration in 3 to 6% of adults who are on a daily dose of more than 100 mg for more than 1 month.
Essentially, tetracycline staining is primarily observed in children; however, it may happen in adults as well. When staining occurs in adults, it may be fully reversible.
That fact has been demonstrated in this case. A 54-year-old woman suffered from brown-colored staining on her teeth after taking a 4-week tetracycline medication for blepharitis. However, regular visitations to her dentists and an extensive abrasive cleansing treatment resulted in the complete removal of the staining.
Does tetracycline cause tooth decay?
Though most dental experts point out that the worst that tetracycline can do is permanently stain teeth in children, some doctors believe tetracycline can sometimes bind to the calcium phosphate in young children’s teeth and result in its absorption by the dental tissues.
As a result of this absorption, the dental enamel of affected teeth can be damaged, and this can lead to pitting and susceptibility to the teeth and oral cavity.
Can tetracycline teeth be whitened?
Tetracycline stains are different from coffee, tea, and wine stains. Unlike the latter, which exist only on the tooth surface, tetracycline stains are within the teeth (intrinsic). Thus, whitening them can be a challenge for your dentist depending upon the level and stage of staining.
But that doesn’t mean it isn’t possible. Internal professional bleaching can help in cases where discoloration isn't too severe. Note that this type of bleaching can't be achieved with at-home whitening kits. In cases where staining is more severe, your dentist may recommend treatments like fillings, veneers, or crowns, which disguise the discoloration with tooth-colored materials. Your dentist can help you determine which level of treatment is right for you.
In the video below, Dr. Craig Carlson talks about solutions for tetracycline stains.
Here is a breakdown of the kinds of teeth whitening options available for teeth stained with tetracycline and what you might expect to pay.
For someone who has tetracycline teeth, a simple task such as smiling could be embarrassing. Understanding why (and how) your teeth are stained is the first step to a solution such as professional whitening or veneers.
If you have tetracycline teeth, it’s understandable to want to regain the confidence to smile. The kind of treatment you choose depends on the condition of your teeth, your budget, and your preferences. Each case is different, so talk to your dentist about your treatment options and what works for you.